Alert archive / North Carolina / Red Flag Warnings in 2025
Red Flag Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Dec 28, 2025, 12:54 PM EST for Caswell County, Rockingham County, Stokes County, North Carolina. It took effect at Dec 29, 2025, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2025, 12:54 PM EST (17:54 UTC)
- In effect from
- Dec 29, 2025, 12:00 PM EST
- Expired
- Dec 29, 2025, 6:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Dec 28, 9:42 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 28, 9:42 AM EST, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 942 AM EST Sun Dec 28 2025 .SYNOPSIS... High pressure heads offshore this afternoon while a warm front returns from the southwest, though will be slow moving, not moving through the Piedmont until tonight. A cold front follows Monday morning with much colder temperatures and strong winds to follow into midweek. && .NEAR TERM /THROUGH TONIGHT/... As of 935 AM EST Sunday... We are not deviating greatly from the ongoing forecast. However, the most noted change will be a decrease in the expected high temperatures by a few degrees over roughly the eastern half of the region. The lee side cold air damming is expected to hold fast, and not retreat until tonight with the passage of a warm front. As of 1220 AM EST Sunday... Key Messages: 1. Mild conditions for today with patchy light rain/drizzle for some. 2. Rain chances increase late tonight ahead of a cold front. Quiet expected into this morning with some patchy drizzle/fog across the VA Highlands and portions of the Blue Ridge. Very shallow moisture in the low levels to start should increase through the day today as a warm front advances slowly northeast. Blend of model solutions paints low probability of measurable rainfall, but if it occurs would be over southern VA into NC with somewhat better isentropic lift and higher dewpoints, and across the Alleghanys. Forecast soundings indicate potential for drizzle especially along/east of the Blue Ridge into midday. Still mild for late December with most expected to reach the 50s for highs, though wedge in place will keep 40s over the Alleghanys into the central VA Piedmont. Locations west of I-77 in WV and over the upper Clinch/Holston river valleys in southwest VA are going to see some sunshine at times, allowing temps to reach the lower 60s. Should be a minimum rain chance this evening but expect precip chances to increase toward dawn Monday in the mountains as a front approaches. Winds should start to gradually ramp up in the higher ridges late Sunday night but the stronger winds hold off til frontal passage Monday and beyond. Lows tonight are tricky depending on fropa, thinking NAM is too fast with the cold air so leaning toward MAV and NBM blend with mid to upper 30s west to upper 40s east. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... As of 130 AM EST SUNDAY... Key Messages: 1) Cold front Monday will drop temperatures quickly 2) Very strong wind gusts will last a few days A strong cold front will cross the area on Monday, bringing significant changes to the weather conditions in southwest VA. A strong pressure gradient between the parent low of the cold front, and high pressure pressing quickly out of the plains will assist in driving strong winds. Winds will be out of the northwest and in the mountains gusting from 40-50 MPH Monday afternoon and evening. Towards the Piedmont, gusts ought to be calmer, maxing out around 30- 35 MPH. Some light rain around the area will quickly dry out in the post-frontal environment as much drier air fills in. Brief snow could occur in southeastern WV, but very little accumulation is expected. As the low retreats towards New England, and the high pressure from the plains moves further east, strong winds will diminish slightly, but gusts will continue to reach 25-35 MPH through Wednesday. Do not expect any further meaningful precipitation through the middle of the week due to the dry air mass overhead. Temperatures will drop back into a more wintry level behind the front, with lows in the teens and twenties each night, and highs in the twenties/thirties west of the Blue Ridge, and in the 40s east. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 140 AM EST SUNDAY... Key Messages: 1) Winds diminish 2) Potential for weekend system to bring precipitation As high pressure moves more overhead and a low pressure system gains more distance from the Mid-Atlantic, the pressure gradient driving strong winds through Thursday will weaken, and winds will begin to calm. With the cold air and northwest flow, some limited upslope snow showers are possible on Thursday night into Friday morning. Temperatures will remain cooler under the northwest winds. Over the weekend there is potential for a southern stream system to move through the Carolinas into our area, bringing the next widespread bout of precipitation, but the trajectory of this system is still disputed amongst deterministic models. For now have included some slight chance PoPs next weekend to account for the possibility of impacts from this system, but details are still unclear. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... As of 623 AM EST Sunday... Quite the poor day for flying as lower cigs and at time vsbys linger for much of the area. Should see some improvements around BLF by midday or early afternoon to VFR, but rest of terminals should stay sub-VFR with IFR likely. Winds turn from east to southwest later tonight and thinking cigs rise at least to MVFR for most, before showers move into BLF/LWB after 09z. Wind will start to gust 15 to 23kts at ROA/BLF/LYH and possibly BCB after 09z. Forecast confidence is high on sub-VFR for most of the period and moderate on the vsbys. .EXTENDED AVIATION OUTLOOK... A cold front will bring rain, and sub-VFR conditions, to the area Monday, with a transition to snow showers or a rain/snow mix in the west late Monday. Confidence is increasing for windy conditions behind the cold front, with models indicating 50-60kt winds just above the surface for Monday and Monday night, and 40-50kts Tuesday. This will most likely lead to an extended period of moderate to severe low level turbulence within the vicinity of the mountains...Monday through Tuesday. High pressure passes south of the area Wednesday, still promoting brisk west winds, but not nearly as strong as Monday and Tuesday. Latest guidance suggests 30-40kts just above ground level. Winds weaken briefly on Wednesday, only to increase again on Thursday in advance of potentially our next weather maker. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS/WP NEAR TERM...DS/WP SHORT TERM...VFJ LONG TERM...VFJ AVIATION...AS/WP
Hazardous weather outlook, Dec 28, 3:52 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 352 AM EST Sun Dec 28 2025 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 290900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 352 AM EST Sun Dec 28 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest wind gusts over 45 mph will be possible Monday into Tuesday, with gusts over 55 mph possible in the highest ridges. Wind chills Tuesday and Wednesday morning could drop into the single digits above and below zero, especially in the higher mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-290900- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 352 AM EST Sun Dec 28 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 12:20 PM EST | High Wind Warning | RNK | Alleghany, Bath, Botetourt, Carroll, Craig, Floyd and 10 more | 43 hr |
| Dec 28, 12:20 PM EST | Wind Advisory | RNK | Amherst, Bedford, Bland, Franklin, Montgomery, Patrick and 5 more | 43 hr |
Nearby
Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.